Hail, Ward
- When
- July 17, 8:48 AM CST to 8:53 AM CST
- Where
- Ward County, 8.98 mi NE of Ryder
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.010, -101.530
A prolonged severe weather event materialized July 17th with an extremely unstable atmosphere present and supportive mid level dynamics. The first wave of storms occurred from the mid morning through the early afternoon hours as a short wave mid level impulse crested the central plains upper ridge across North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A prolonged severe weather event materialized July 17th with an extremely unstable atmosphere present and supportive mid level dynamics. The first wave of storms occurred from the mid morning through the early afternoon hours as a short wave mid level impulse crested the central plains upper ridge across North Dakota. Storms intensified ahead of this feature, prompting the issuance of several severe thunderstorm and tornado warnings. Numerous reports of large hail and severe thunderstorm wind gusts were received. In addition, 3 confirmed tornadoes occurred with this first wave.
The second wave occurred from the mid afternoon through the mid evening hours. This mainly consisted of one supercell thunderstorm. Severe weather reports included very large hail, strong winds, and two confirmed tornadoes. This included an EF3 tornado in Lamoure County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 17, 8:32 AM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 932 AM CDT SUN JUL 17 2011 .UPDATE...UPDATE FOR THUNDERSTORMS NORTH CENTRAL. && .DISCUSSION...UPDATE FOR LINE OF THUNDERSTORMS MOVING THROUGH NORTH CENTRAL NORTH DAKOTA BEFORE NOON WITH THE POTENTIAL FOR SMALL HAIL AND HEAVY RAIN. OTHERWISE REMAINDER OF FORECAST LOOKS GOOD. && .AVIATION...THUINDERSTORSM IMPACTING KMOT WITH BRIEF IIFR CIGS AND VSBYS IN HEAVY RAIN...SOME GUSTY WINDS TO 30KTS THROUGH 16Z. OTHERWISE FOG/LIFR IFR CIGS AT KDIK/KJMS WILL LIFT TO VFR AFTER 16Z. VFR AT ALL SITES AFTER 16Z. && .BIS WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR NDZ011>013-019>023-025-034>037-042-045>048-050-051. && SHORT TERM...WAA AVIATION...WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 339 AM CDT SUN JUL 17 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180845- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 339 AM CDT SUN JUL 17 2011 /239 AM MDT SUN JUL 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES OF 100 TO 110 ARE EXPECTED EACH DAY DURING THIS PERIOD. THE LATEST INFORMATION CAN BE FOUND IN THE BISNPWBIS PRODUCT. THERE IS A CHANCE OF THUNDERSTORMS FROM EARLY THIS SUNDAY MORNING INTO THIS EVENING. A FEW STORMS MAY BECOME STRONG TO SEVERE. THE MAIN THREATS THIS AFTERNOON AND EVENING WILL BE LARGE HAIL...GUSTY WINDS...HEAVY RAIN...AND POSSIBLE ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING. THE LATEST INFORMATION CAN BE FOUND IN THE BISNPWBIS PRODUCT. CHANCES FOR THUNDERSTORMS ARE FORECAST THROUGH FRIDAY. STRONG TO SEVERE STORMS WILL REMAIN A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND HEAVY RAIN REPORTS. HEINERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
733 AM CDT SUN JUL 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM HAIL WHITE EARTH 48.38N 102.77W
07/17/2011 M0.25 INCH MOUNTRAIL ND TRAINED SPOTTER
&&
LHUBERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 759 AM CDT SUN JUL 17 2011 NDZ009-010-017-171345- MCKENZIE ND-MOUNTRAIL ND-WILLIAMS ND- 759 AM CDT SUN JUL 17 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MCKENZIE...NORTHERN MOUNTRAIL AND EASTERN WILLIAMS COUNTIES UNTIL 845 AM CDT/745 AM MDT/... AT 656 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26 MILES EAST OF WILLISTON...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CHARLSON... WHITE EARTH BAY RECREATION AREA... WHITE EARTH... ROSS... BELDEN... STANLEY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HAMILTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 826 AM CDT SUN JUL 17 2011 NDZ010-011-017-171415- MCKENZIE ND-MOUNTRAIL ND-WARD ND- 826 AM CDT SUN JUL 17 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MCKENZIE...CENTRAL WARD AND MOUNTRAIL COUNTIES UNTIL 915 AM CDT/815 AM MDT/... AT 823 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITE EARTH BAY RECREATION AREA...OR 49 MILES EAST OF WILLISTON...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DEADLY LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROSS... BELDEN... STANLEY... LOSTWOOD... PALERMO... BERTHOLD... NEW TOWN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAMILTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 904 AM CDT SUN JUL 17 2011 NDZ010-011-171445- MOUNTRAIL ND-WARD ND- 904 AM CDT SUN JUL 17 2011 ...SPECIAL WEATHER STATEMENT FOR CENTRAL WARD AND EASTERN MOUNTRAIL COUNTIES UNTIL 945 AM CDT... AT 859 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG STORMS CENTERED 33 MILES WEST OF MINOT...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BERTHOLD... DES LACS... FOXHOLM... BURLINGTON... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HAMILTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 929 AM CDT SUN JUL 17 2011 NDZ003-011-012-171515- MCHENRY ND-RENVILLE ND-WARD ND- 929 AM CDT SUN JUL 17 2011 ...SPECIAL WEATHER STATEMENT FOR CENTRAL WARD...SOUTHEASTERN RENVILLE AND WESTERN MCHENRY COUNTIES UNTIL 1015 AM CDT... AT 923 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF MINOT TO 11 MILES WEST OF MINOT TO 25 MILES SOUTHWEST OF MINOT...AND MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... MINOT... MINOT AIR FORCE BASE... RICE LAKE... DEERING... SURREY... LOGAN... NORWICH... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAMILTON
The national radar mosaic for the moment the first event began.
18 hail, 5 thunderstorm wind, 5 tornado, 3 funnel cloud, 1 lightning. Local standard time, as filed.
There were no reports of damage associated with the large hail.
There were no reports of damage associated with the large hail.
The large hail caused damage to area crops. The hail also damaged windows, siding, and vehicles. The damage amount is estimated.
There were no reports of damage associated with the large hail. Strong winds accompanied the large hail.
Large hail accompanied the strong winds.
There were no reports of damage associated with the large hail.
This tornado touched down in the open country. There were no impacts to structures and so no reports of damage.
This tornado touched down in the open country. There were no impacts to structures and so no reports of damage.
This tornado touched down in the open country. There were no impacts to structures and so no reports of damage.
Rotation was observed with this storm.
There were no reports of damage associated with the large hail.
Very heavy rain and pea size hail accompanied the strong thunderstorm winds.
There were no reports of damage associated with the large hail.
A National Weather Service storm survey confirmed that an EF3 tornado touched down around seven miles southeast of Nortonville, then moved southeast before lifting six miles south southeast of Berlin. This was a long tracked tornado across parts of Russell, Wano, Henrietta, and Badger townships. Damage was observed all along the tornado path, with no fewer than five farmsteads impacted, some very severely. One injury occurred where a farm home was damaged beyond repair. There were no deaths. The worst damage consisted of a farm house completely destroyed, outbuildings completely destroyed, a vehicle tossed up to one half mile away from its original location and almost unrecognizable as a motor vehicle, and a significant number of very large hard and soft wood trees both snapped and uprooted. The violent nature of tornadoes was evidenced by the twisted and mangled trees. In one case farm animals were killed. The tornado damage corresponded to EF3 on the Enhanced Fujita Scale. From that it was determined that wind speeds were on the order of 165 miles per hour.
Hail as large as hockey pucks fell along the path of the supercell thunderstorm and EF3 tornado that moved through LaMoure County. See the EF3 tornado entry for LaMoure County.
There were no reports of damage associated with the large hail.
A lightning strike caused damage to a building in LaMoure.
This tornado touched down in the open country. There were no impacts to structures and so no reports of damage. This was the same storm complex that produced the EF3 tornado earlier in Lamoure County.
Evergreen trees were snapped in the city of Merricourt.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331452, 331453, 331465, 331454, 331455, 331456, 331457, 331458, 331466, 331459, 331460, 331461, 331462, 331463, 331464, 331467, 331468, 331469, 331470, 331471, 331472, 331473, 331474, 331480, 331489, 331488, 331490, 331491, 331492, 331493, 331496, 331497.